Format

Send to

Choose Destination
J Emerg Med. 2005 Jul;29(1):77-84.

Are one or two dangerous? Opioid exposure in toddlers.

Author information

1
Department of Emergency Medicine, Georgetown University, Washington, DC, USA.

Abstract

Ingestions of opioid analgesics by children may lead to significant toxicity as a result of depression of the respiratory and central nervous systems. A review of the medical literature was performed to determine whether low doses of opioids are dangerous in the pediatric population under 6 years old. Methadone was found to be the most toxic of the opioids; doses as low as a single tablet can lead to death. All children who have ingested any amount of methadone need to be observed in an Emergency Department (ED) for at least 6 h and considered for hospital admission. Most other opioids are better tolerated in ingestions as small as one or two tablets. Based on the limited data available for these opioids, we conclude that equianalgesic doses of 5 mg/kg of codeine or greater require 4 to 6 h of observation in the ED. Data for propoxyphene and all extended-release preparations are limited; their prolonged half-lives would suggest the need for longer observation periods. All opioid ingestions leading to respiratory depression or significant central nervous system depression require admission to an intensive care unit.

PMID:
15961014
DOI:
10.1016/j.jemermed.2004.12.015
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center